Massachusetts, 2003

Flash Flooding in Massachusetts, June 23, 2003

June 23, 2003 · NWS ALY · 2 events in 1 county or zone

Isolated thunderstorms developed during the afternoon of June 23 over the Berkshires. With very weak winds aloft, these thunderstorms remained nearly stationary and dumped very heavy rainfall over a small area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms developed during the afternoon of June 23 over the Berkshires. With very weak winds aloft, these thunderstorms remained nearly stationary and dumped very heavy rainfall over a small area. The result was flash flooding in the town of Becket where some roads flooded. Later, more rains overflowed a pond in that town, causing minor property damage to basements. Minor road whashouts took place between Chester and Huntington on Route 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 23, 1:30 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 1:30 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT MON JUN 23 2003

.DISC...THE TRIPLE H WX IS ABOUT TO BEGIN. ONE MORE DAY WITH RSNBLY
COMFORTABLE TDS...THEN TDS RISE INTO UPPER 60S TO LOWER 70S FOR
RMNDR OF THE WEEK.

.SHORT TERM...WL INTRODUCE A RMNDR OF THIS AFT AND EVNG PD TO
ACCOUNT FOR CNVCTN DROPPING SW FM NH. WL GO SLIGHT CHC ACRS MCH OF
ERN NY AND CHC ACRS WRN NEW ENG. ACTVTY WL DIMINISH AFT SUNSET.
MSTLY SKC OVERNIGHT AND MILD WITH LOWS IN THE 60S.

.LONG TERM...UPPER 80S TO MID 90S MST AREAS THROUGH FRI. WL KEEP TUE
DRY BUT INTRODUCE A CHC OF SHRA/TSRA LATE WED AS WK TROF DROPS THRU
RGN. END OF THE WEEK WL SEE INCREASED THREAT OF TSTMS AS HUMIDITY
INCREASES. FRST HLF OF NXT WEEKEND LOOKS WET ONCE AGAIN AS ANTHR MID
ATLC LOW DVLPS.

.HYDRO...NOW THAT MOST PCPN HAS ENDED EXPECT RVRS/STREAMS TO RECEDE
ACROSS HSA. TSTMS THIS WEEK WILL BE WIDELY SCT FOR THE MOST PART AND
NOT LIKELY TO CAUSE ANY WIDESPREAD HYDRO PROBLEMS ALTHOUGH LOCALIZED
HEAVY DOWNPOURS PSBL.

.ALY...NONE.
Hazardous weather outlook, Jun 23, 4:00 AM EST, 11 hours 50 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 AM EDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 23, 2:57 PM EST, 53 minutes before
CTZ001-MAZ025-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EDT MON JUN 23 2003

...A STRONG THUNDERSTORM IN BERKSHIRE AND LITCHFIELD COUNTIES...

AT 357 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER OTIS...OR 14 MILES EAST OF GREAT BARRINGTON...MOVING SOUTH AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

MONTEREY AT 405 PM EDT...
SANDISFIELD AT 415 PM EDT...
NORFOLK AND WINSTED AT 430 PM EDT...

RAINFALL OF OVER A HALF INCH IS LIKELY IN A SHORT TIME.
Special weather statement, Jun 23, 3:30 PM EST, 20 minutes before
MAZ025-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT MON JUN 23 2003

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 426 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF SANDISFIELD...OR 12 MILES EAST OF GREAT BARRINGTON...
MOVING SOUTHWEST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SANDISFIELD AT 435 PM EDT...

A SERIES OF STORMS MOVING ALONG THE EAST SLOPES OF THE BERKSHIRES
WILL CONTINUE TO PRODUCE VERY HEAVY RAIN...WITH IN EXCESS OF AN INCH
IN PLACES.  FLOODING OF POOR DRAINAGE AREAS AND ROADS IS LIKELY.

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
June 23, 3:50 PM EST to 4:30 PM EST
Where
Berkshire County, Becket
Reported by
TRAINED SPOTTER
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Flash Flood, Berkshire

When
June 23, 5:05 PM EST to 6:00 PM EST
Where
Berkshire County, Becket
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365740, 5365741.